FDA warns of infant codeine risk

Aug. 17, 2007 at 11:50 PM
share with facebook
share with twitter

WASHINGTON, Aug. 17 (UPI) -- The U.S. Food and Drug Administration warns that women who take codeine while nursing put their infants at risk of morphine overdose.

The risk occurs when the mother is an ultra-rapid metabolizer of codeine, the FDA said Friday in a release.

A review was triggered by the death of a 13-day-old breastfed infant from a morphine overdose. The morphine levels in the mother's milk were abnormally high after she took small doses of codeine to treat episiotomy pain.

The FDA said physicians prescribing codeine-containing products to nursing mothers should prescribe the lowest dose needed for the shortest amount of time. Nursing mothers should consult their physicians before taking any codeine products.

Manufacturers of prescription codeine medicines will be required to include information about the risk of ultra-rapid metabolism in drug package insert information.

The chance of being an ultra-rapid metabolizer of codeine varies from less than 1 per 100 people to 28 per 100 people. The only way to know if someone is an ultra-rapid metabolizer is to do a genetic test, the FDA said.

Related UPI Stories
Trending Stories